Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

Antidepressant Withdrawals


  • Please log in to reply
8 replies to this topic

#1 Purr

Purr

    Silver Member

  • Members
  • PipPipPipPip
  • 264 posts
  • Location:Kokomo IN

Posted 11 December 2008 - 01:07 PM

I've been off of my antidepressant for about 3 weeks and am suppose to wait one more before I start taking cymbalta. In the last couple of days I haven't felt like my usual 'happy' self. Nothing extreme, but I'm feeling nervous, shaky, and kind of down :( . It comes and goes. I wonder if it would hurt to start the cymbalta sooner :unsure: .

Has anyone else experienced withdrawal symptoms from antidepressants? If so, what were they?

Thanks,
Christy
Love makes the world go around!

#2 jefa

jefa

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,325 posts
  • Location:Scotland

Posted 11 December 2008 - 01:15 PM

Hi, Christy. I know it's hard to deal with the changes when switching drugs, but I caution against doing anything without discussing it with your doctor. Give him or her a call and ask for advice.
Warm wishes,
Jefa

Carrie Maddoux
(Retired)ISN Sclero Forums Support Specialist
(Retired)ISN Sclero Forums UK Chat Host

International Scleroderma Network (ISN)

#3 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,261 posts
  • Location:Minnesota

Posted 11 December 2008 - 04:09 PM

Hi Christy,

I'm sorry you're feeling the worse for wear, coming off the medication. But don't start the new med without your doctor's approval. Often, our systems need to completely clear out an old med before starting a new one, as we could have withdrawal symptoms from the old drug masking as a side-effect of the new one.

By giving it enough time to clean out of your system, your doctor will be able to tell if you are getting side effects when you start the new one. Here's hoping happier days are headed your way soon!
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#4 Purr

Purr

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 264 posts
  • Location:Kokomo IN

Posted 12 December 2008 - 03:18 AM

Jefa and Shelley,
Thanks for your advice. You are absolutely right. I'll hang on until next Saturday to start the new med. My stomach was upset yesterday (too many lunches out this week) and I was tired. Those 2 things probably didn't help my mood. Today I feel better. The stomach has settled down and I'm in a happier mood. :)

Sure do appreciate everyone on this forum!!

Hugs,
Christy
Love makes the world go around!

#5 ozzy69

ozzy69

    Silver Member

  • Members
  • PipPipPipPip
  • 169 posts
  • Location:Taylorsville, KY

Posted 12 December 2008 - 03:58 AM

Hi Christy,

Last year my doctor put me Lexapro for my fibromyalgia, and then I switched to cymbalta. The switching from lexapro to cymbalta was not much of a problem. The problem I had, was after being on Cymbalta for 8 months, we decided it was not for me. The withdrawal from the Cymbalta was a nightmare. I did what the doctors said about tapering off slow. When I was down to not taking them at all my body went nuts. I was depressed and so sick. I could not sleep for three or four days straight no matter what I took, I had weird brain zaps, vertigo, and much more. I drank tons of water to try to get it out of my system. It took about a week before I could even leave my house and about two weeks later I started feeling normal again. I never knew withdrawals could be so bad. I did a lot of research and found that was normal for coming off the Cymbalta. After the bad withdrawal, I vowed never to go on another antidepressant again.

Hope you feel better,
Hugs
Nina Lynn

#6 Purr

Purr

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 264 posts
  • Location:Kokomo IN

Posted 12 December 2008 - 05:33 AM

Hi Nina,
The med I'm coming off of is celexa or rather the generic form, citalopram. I have a feeling that the side effects from coming down are all the same as far as antidepressants go. Didn't realize sleeplessness was part of it though. That explains why I was having trouble. The last 2 nights have been better.

When I was put on the med, it was to stimulate my appetite. At that time I wasn't eating at all. It took about 3 to 6 weeks to really kick in but it worked!! Never would have though antidepressants could do that. I'm sure glad they do!!!
Christy
Love makes the world go around!

#7 ozzy69

ozzy69

    Silver Member

  • Members
  • PipPipPipPip
  • 169 posts
  • Location:Taylorsville, KY

Posted 12 December 2008 - 11:50 AM

Christy,

When I was on Cymbalta , I did not have much of an appetite, but I gained weight anyway. I was on it for my fibro pain and bladder pain. It made me retain fluid in my bladder which caused more pain. The doctors at that time thought I had fibro but now I think it was the start of the sclero. I hope it works well for you.

Hugs,
Nina Lynn

#8 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,890 posts

Posted 12 December 2008 - 04:17 PM

Absolutely I HAVE had this. It was awful!!

I went to 3 doctors before they could figure it out. Then they figured it was withdrawal from Prozac. There was actually some guy who wrote a book about it. Anyway, even though I went off of it with my doctors consent and he told me how to taper it, I guess it can take weeks and weeks of tapering, sometimes even months. Anyway, it was one of the worst things I've ever experienced and I won't ever go back on one!!

Give your doctor a call and see what they suggest.

Sorry honey!!
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#9 Purr

Purr

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 264 posts
  • Location:Kokomo IN

Posted 16 December 2008 - 01:23 PM

By Saturday afternoon, the 13th, I was such a mess that I started taking my celexa again. The withdrawl symptoms have eased up tremendously. I call the neurologist's office Monday morning and her assistant just returned my call about 5:00PM today. I explained the problem and she agreed that I should be taken off of celexa more slowly. After going through this I don't know that I want to even try to go off the celexa again. Something I'll have to really think about.

I really appreciate all your help.

Luv,
Christy
Love makes the world go around!